ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

ISMP Medication Safety Alert!®Nurse AdviseERR

Danger of giving topical thrombin intravascularly

ISMP Nurse Advise-ERR®, March 2008, Volume 6, Number 3. ©2008 ISMP

Topical thrombin has been available since the 1940s to help stop oozing blood and minor bleeding from capillaries and small venules. Today, topical bovine thrombin (THROM- BIN-JMI) is available in the US (King Pharmaceuticals) as a powder for reconstitution (see photo of vial). The manufacturer provides a parenteral syringe to help prepare and withdraw the product. The drug should be applied only to the surface of bleeding tissue. Because of its clotting action, thrombin should never be injected into the body. If injected systemically, extensive intravascular clotting and death may result. Given the similarities between the packaging of topical thrombin and parenteral products, namely a vial and syringe, the drug has been mistaken as a parenteral medication and administered intravascularly. Several events are described below.  

A patient hospitalized for an unspecified operation was accidentally given thrombin 5,000 units intravenously. Thrombin TopicalSoon afterward, the patient developed cardiopulmonary arrest, and resuscitation efforts were unsuccessful. A physician reconstituted topical thrombin and instilled it into the track of a centrally placed catheter, which had been oozing blood since removal of the catheter. Within minutes, the patient arrested and died.  

Immediately after a nurse administered topical thrombin intravenously, the patient drew his left arm up to his chest, could not respond to voice commands, and subsequently experienced a seizure. Supportive therapy was begun and, within 30 minutes, he was back to his baseline status, talking and sipping water. The patient had no memory of the event or any residual effects.  

During cardiac surgery, a labeled thrombin syringe was placed in the warming pitcher along with heparinized saline syringes of similar volume. The topical thrombin was accidentally given intravenously instead of heparin. The patient survived but required additional monitoring and an extended hospital stay.  

To reduce the risk of administering topical thrombin intravascularly, please see the suggestions in the check it Out! column to the right.

 

check it out!

Follow these suggestions to reduce the risk of accidental intravascular injection of topical thrombin.

Have pharmacy prepare, label, and dispense the drug whenever possible, including doses used in the operating room (OR).

Never leave a thrombin vial or syringe at the patient’s bedside because it may be confused as a parenteral product.

Apply auxiliary warning labels to the product. FDA requires the manufacturer to place a prominent warning on the carton and vial labels, “For topical use only—do not inject” (see photo to the left). The same warning should be affixed to any syringe of topical thrombin.

Communicate the presence of topical thrombin when placing it on the sterile field, and try to delay placing it on the sterile field until all parenteral products have been administered.

Differentiate parenteral and topical products. In various types of surgery, solutions of topical thrombin may be used with an absorbable gelatin sponge for hemostasis. It may also be helpful to use a dry form of topical thrombin on oozing surfaces.

Consider using spray kits, which are available for topical thrombin. WIth a spray kit, a syringe is used to reconstitute the product, then a pump with a sprayer and protective cap is snapped onto the vial. With a syringe spray kit, thrombin is drawn into a syringe and a spray tip is attached. The spray mechanisms help differentiate the product from parenteral products. Reconstituted thrombin should never be left in an unlabeled syringe as an intermediate step before applying the spray mechanism.

Resources
Main Page
Survey Results

Continuing Education

Newsletter CEs
Qtrly Action Agenda
Hazard Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP